No More Klonopin

9112423266_221a63aea1_n
Photo credit: Rachel Demsick PHOTO on VisualHunt / CC BY

I was taking Klonopin (clonazepam) for my anxiety for like, 5 years. I didn’t feel that it was helping me any longer, so my psychiatrist at PHP #4 successfully weaned me off of it. He was surprised that I didn’t have any withdrawal symptoms, while I was glad that I didn’t.

It’s been about a month since I took my last Klonopin, and I’m not as anxious as I thought I was. Sure, I have some anxiety — everybody does — but I’m not fidgeting, I haven’t had a panic attack. Mostly I’m nervous about participating in group activities, like yoga and martial arts. I’m starting to face those fears.

Lithium Shakes

419286041_6e68fb9f22
Photo credit: mirjoran on VisualHunt.com / CC BY

Shortly after I began taking lithium, I noticed that my hands started shaking, not a lot — you’d have to look at my hand up close or something in order to see it. Then it got worse.

My thumb and forefinger would jump the way your knee does when a doctor hits you there with that little hammer. My lips quivered. I couldn’t hold a glass steady in my hand. I had to drink through a straw!

I told my psychiatrist about this, and he prescribed propranolol, which is a beta blocker and supposed to help with the tremors. I’ve been taking it for about 2 months now, and it does help with “the shakes”.

However, it hasn’t totally helped — they’re still there, most noticeably when I attempt to insert my contact lenses. It’s such a pain, especially because it used to only take one try to put them on. Now, it can take up to 16 tries (I counted). And using eye drops? Forget it. It ends up on  my face. While I’m doing either of these, I tell myself to chill and be patient, something that doesn’t always come easy to me.

Have you taken lithium or any other medications? What side effects did you experience?

I Lost 10 lbs.

37204403736_52a991a754_z
Photo credit: Holland375 on VisualHunt / CC BY-NC-ND

Some of you may know about my weight troubles. Anyway, I lost 10 lbs. since this past April, so it’s been about 2 months. I stopped eating candy, ate smaller portions, and began using the treadmill. I also started going to PHP #4 in April. Having to get up early, get dressed, and leave the house every day (M – F) accounted for some of it, too. I wasn’t used to so much activity.

Somebody told me that I’d probably gain 10 lbs. from lithium, so I’m glad I avoided that. I still need to lose another 10, though. At least I can fit into my old jeans.

Now that I’ve lost this weight, I’ve started eating candy again. Way to self-sabotage. I didn’t even realize I was sabotaging myself. Now that I’m aware, I can do something about it, such as stop. Eating. Candy.

I try to use the treadmill every day, but it doesn’t always happen, mainly because we have plans and I end up forgetting to, or don’t have time to fit it in. Granted, I only walk swiftly for 11 minutes (up from 10) lol!

Hopefully, the next 10 lbs. will be easy to shed.

Are you trying to lose weight, too? Has your medication caused you to gain weight?

“Mental” by Jaime Lowe

IMG_0749
penguinrandomhouse.com

NOTE: This isn’t a book review. Just my thoughts. ☺️

The full title for this book is Mental: Love, Lithium, and Losing My Mind. The author, a journalist, writes about her experience with bipolar from the time she was 16. The book opens with her going through a manic episode as a teenager. As such, I found the first chapter difficult to read, but it does illustrate what I imagine a manic episode would be like. (I’m bipolar 2, so I’ve experienced hypomanic episodes rather than full-blown mania.) Lowe goes on to chronicle her life since that first episode. It struck me as chaotic and cringeworthy, but she survived to write about it.

The author also writes about the history of lithium, as well as bipolar disorder. Her accounts aren’t too technical or anything like that, so it’s a pretty easy read. Overall, the book wasn’t too difficult to get through — just that first chapter, for me.

Side Effects I’ve Experienced on Lithium and Prozac

4826299756_c76d2b63de_z
Photo credit: Divine Harvester on Visualhunt.com / CC BY-NC-SA

Some of you know that once I started taking 20mg Prozac in October, it worked great on my mood, but caused my hands to shake. Then my psychiatrist upped it to 40mg in December or January (I can’t remember when, exactly). The shakes became worse.

These past 3 weeks, my Prozac has been tapered down to 10mg, and after talking with my psychiatrist today, he took me off Prozac completely. You’d think the shakes would improve, the tremors had become so bad, that I couldn’t even hold a glass at my brother-in-law’s birthday brunch yesterday. My sister asked the waitress for a straw. I can’t text because I lack fine motor control, my writing is now cramped, and I can barely write my signature. I think the shakes come from the lithium.

I’d heard something vague about lithium possibly causing the shakes, too. I’ll have to Google it. The psychiatrist also put me on some beta-blocker the name of which I don’t know, in order to help stop the tremors. I hope it works.

This, of course, is my experience with these medications, and not to scare anyone away.

Have you ever taken a medication that gave you really bad tremors? What did you do?


Daily Prompt: Vague